Issue 3 / 2 February 2015

DOCTORS need to be mindful of anticholinergic side effects in older patients taking multiple drugs considered of low anticholinergic risk, say experts after Australian researchers found a cumulative effect of such drugs.

In research published in the MJA, data evaluated from the Australian Longitudinal Study on Women’s Health linked to the Pharmaceutical Benefits Scheme found that a high anticholinergic burden among women aged 65 years and older was driven by the use of multiple drugs with lower anticholinergic properties rather than the use of high potency medicines. (1)

Professor Henry Brodaty, co-director of the University of NSW’s Centre for Healthy Brain Ageing, said while researchers had identified the cumulative effect of low-potency anticholinergic medicines some time ago, it was not widely known among Australian clinicians. (2)
“Many doctors are aware of drugs with high anticholinergic loads, but what this paper shows [is that] it’s the use of multiple medications with lower anticholinergic potency that had the cumulative effect on the total anticholinergic load that the patient was experiencing”, Professor Brodaty told MJA InSight.

“It’s not new, but it’s not well known.”

The researchers calculated an overall anticholinergic burden using the Anticholinergic Drug Scale (ADS) and found that most anticholinergic medicines used by women who had a high anticholinergic burden (ADS score greater than or equal to 9) had a low anticholinergic potency (ADS level 1). About 60% of the 3434 women studied were using at least one medication with anticholinergic properties.

Professor Brodaty said people became more sensitive to anticholinergic actions as they aged. In addition to the cognitive side effects of anticholinergic drugs, their use could also cause oral health issues and narrow angle glaucoma in older people.

“[Doctors] do need to be aware of this and minimise it”, he said.

Professor Brodaty said if there was no alternative but to use a drug with anticholinergic properties and the patient noticed cognitive symptoms such as poor memory, then reducing the dose may help to ameliorate these symptoms.

Professor Elizabeth Roughead, research professor at the University of SA school of pharmacy and medical science, said it was also important to stop these medicines once they were no longer needed.

“One of the tricks in prescribing [drugs with anticholinergic effects] is to always note an ‘end-by’ or ‘review-by’ date, so you really have a solid marker for when you should be asking: Can we cease it? Can we lower the dose? Is there an alternative?”

She told MJA InSight it was also important to ask patients about side effects as they were often subtle and patients might “just be putting up with them”.

Debra Rowett, consultant to NPS MedicineWise, said increasing awareness of the number of medicines that have anticholinergic properties and the consequences of their cumulative effects was key.

“In a clinician’s mind, many medicines that these authors are referring to, like frusemide and digoxin, would not be thought of as anticholinergics”, she said, adding that herbal preparations and over-the-counter medicines could also have anticholinergic effects.

Ms Rowett said vigilance was needed in detecting the more subtle anticholinergic side effects of these drugs.

“Often in older people, these side effects may be overlooked and considered as part of the natural ageing process or they are attributed to their underlying disease.”

Professor Roughead and Ms Rowett have worked on the Veterans’ Medicines Advice and Therapeutics Education Services (MATES) program, which last year aimed to raise awareness of anticholinergic side effects among GPs and patients. (3)

Ms Rowett said GPs could also seek out information from the NPS MedicineWise “Older people and medicines” web pages. (4)

The Australian findings come as US researchers identified the 10-year cumulative dose–response relationship between anticholinergic drug use and dementia and Alzheimer’s disease. (5)

An accompanying commentary highlighted the need to research the potential to reverse the cognitive impacts of these drugs. “Reversing the adverse cognitive effects of medications such as anticholinergics is an important intervention that may attenuate the expected increasing burden of dementia”, the authors wrote. (6)

1. MJA 2015; 202: 92-94
2. BMJ 2006; 332:455-459
3. Department of Veterans Affairs: Veterans’ MATES
4. NPS MedicineWise: Older people and medicines
5. JAMA Intern Med 2015; Online 26 January
6. JAMA Intern Med 2015; Online 26 January

(Photo: svetkid / iStock)

3 thoughts on “High anticholinergic burden

  1. Dr Prabal Kar says:

    In my clinical experience as a psychiatrist the sudden and unexpected acute symptoms of anticholinergic delirium was often the first indication after a medication change, often after the addition of a new drug, that an antocholinergic crisis has occurred in the form of disruptive behaviour from delirium.  Some astute clinicians pick it up early, but it is a lesson well learned.  It breeds caution with polypharmacy.  This is likely the take home message, 

  2. Ann Gregory says:

    At age 85 years, my dad – who already had multiple morbidities and various medications, gradually deteriorated over a few months in a few ways: in particular, he was a little confused and a little more wobbly. Early in 2014, he had a fall after a night out and was found passed out on the floor with a scalp laceration. He was less able to tolerate his usual, low number of social drinks. The general response was along the lines of: “Well, it could be dementia setting in”. “He’s lucky he’s had his marbles for this long”. I was so fortunate in that a Professor of General Practice was willing to speak to me about possible reversible aspects relating to his decline. After a wide-ranging discussion for 45 minutes, it was suggested that a medication added to dad’s regimen in early October of the previous year, with an anti-cholinergic action, may have provided the tipping point. Dad had already been on digoxin for years. Dad’s GP was gracious in allowing a trial of stopping the new medication, with some reservation as it had originally been prescribed by a specialist. Within a few days of cessation, my dad began to become more alert and increasingly so over the next 6 months, almost day-by-day. At the time of the fall, apart from the physical aspects, it was looking as though a power of attorney would be needed. I recall my real relief that this did not need to happen. Dad’s just turned 87 years “young” and although his body does have many various, ongoing health issues; hopefully, this anticholinergic one is one we can keep in the past.       

  3. Linda Thomson says:

    Sideliner,your story is an excellent reminder to all practitioners of the care needed in prescribing for the elderly. It troubles me however that you feel the need to use words like “fortunate” and “gracious” in describing your interaction with your father’s doctors when it should be absolutely standard practice for prescribers to be on the lookout for negative and often subtle side effects after instituting any new medication in this, and indeed, any age group. You should expect your concerns to be taken seriously. Any negative change after a new drug is started needs to be considered as very likely drug related and it is a very foolish doctor who does not listen carefully to the concerns raised by a carer who knows the patient far better than any doctor can hope to do. I am sorry you felt lucky to receive what ought to be standard care.

Leave a Reply

Your email address will not be published.